zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Interlacing of the zeros of contiguous hypergeometric functions. (English) Zbl 1171.33008
Interlacing properties of the zeros of hypergeometric and confluent hypergeometric functions (Bessel functions and Hermite, Laguerre and Jacobi polynomials) are explored. The main result to be applied for proving interlacing is the following statement (Lemma 1), proved in [{\it J. Segura}, SIAM J. Numer. Anal. 40, No. 1, 114--133 (2002; Zbl 1058.33020)] in a slightly different version: Let $y_m(x)$ and $y_{m-1} (x)$ be two nontrivial solutions of the system of first order difference-differential equations (DDEs) $$ y'_{m}(x)=a_m(x)y_{m}(x)+d_m(x)y_{m-1}(x),\qquad y'_{m-1}(x)= b_m(x)y_{m-1}(x)+e_m(x)y_{m}(x), $$ with continuous coefficients, as functions on $x$ in an interval $I$ and such that $d_m(x)$ and $e_m(x)$ do not change the sign in $I$. If one of these functions $y_m(x)$ or $y_{m-1} (x)$ has, at least, two zeros in $I$, then the zeros of $y_m(x)$ and $y_{m-1} (x)$ are interlaced and $d_m(x)e_m(x)<0$ in $I$. A sequence of hypergeometric functions $y_m(x)={\sideset_2\and_1\to F} (a+ \varepsilon_1m, b+\varepsilon_2m;c+\varepsilon_3m;x)$ ($\varepsilon_i, m\in\Bbb Z$, $a,b,c,x\in\Bbb R$) satisfy first order DDEs with coefficients continuous in $(0,1)$. Using the above statement, in particular, it is proved that if $p_{n+1}(x)$ and $p_{n- 1}(x)$ are two classical orthogonal polynomials (Hermite, Laguerre, Jacobi) with respect to the same weight function $w(x)$ in $[a,b]$, then the zeros of $p_{n+1}(x)$ and $p_{n- 1}(x)$ are interlaced for $x>\beta_n$ and $x<\beta_n$, where $\beta_n=\int_a^bxp^2_n(x)w(x)\,dx/\int_a^bp^2_n(x) w(x)\,dx\in(a,b)$ (Theorem 1).

33C45Orthogonal polynomials and functions of hypergeometric type
33C05Classical hypergeometric functions, ${}_2F_1$
34K06Linear functional-differential equations
Full Text: DOI
[1] Erdélyi, A., Magnus, W., Oberhettinger, F., Tricomi, F.G.: Higher Transcendental Functions (Bateman Manuscript Project). McGraw-Hill, New York (1953) · Zbl 0052.29502
[2] Abramowitz, M., Stegun, I.A.: Handbook of mathematical functions with formulas, graphs and mathematical tables. Nat. Bur. Standards Appl. Series, vol. 55. U.S. Government Printing Office, Washington, D.C. (1964) (paperback edition published by Dover, New York) · Zbl 0171.38503
[3] Deaño, A., Gil, A., Segura, J.: New inequalities from classical Sturm theorems. J. Approx. Theory 131, 208--230 (2004) · Zbl 1065.33004 · doi:10.1016/j.jat.2004.09.006
[4] Gil, A., Koepf, W., Segura, J.: Computing the real zeros of hypergeometric functions. Numer. Algorithms 36, 113--134 (2004) · Zbl 1071.33017 · doi:10.1023/B:NUMA.0000033128.64649.7a
[5] Gil, A., Segura, J., Temme, N.M.: Numerical Methods for Special Functions. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2007) · Zbl 1144.65016
[6] Segura, J.: The zeros of special functions from a fixed point method. SIAM J. Numer. Anal. 40, 114--133 (2002) · Zbl 1058.33020 · doi:10.1137/S0036142901387385
[7] Gil, A., Segura, J.: Computing the zeros and turning points of solutions of second order homogeneous linear ODEs. SIAM J. Numer. Anal. 41(3), 827--855 (2003) · Zbl 1056.65049 · doi:10.1137/S0036142901392754
[8] Segura, J.: On the zeros and turning points of special functions. J. Comput. Appl. Math. 153, 433--440 (2003) · Zbl 1116.33300 · doi:10.1016/S0377-0427(02)00614-3
[9] Driver, K., Jordaan, K.: Separation theorems for the zeros of certain hypergeometric polynomials. J. Comput. Appl. Math. 199(1), 48--55 (2007) · Zbl 1106.33003 · doi:10.1016/j.cam.2005.05.039
[10] Driver, K., Jordaan, K.: Interlacing of zeros of shifted sequences of one-parameter orthogonal polynomials. Numer. Math. 107, 615--624 (2007) · Zbl 1123.33004 · doi:10.1007/s00211-007-0100-3
[11] Driver, K., Jordaan, K., Mbuyi, N.: Interlacing of the zeros of Jacobi polynomials with different parameters. Numer. Algorithms (this same issue) doi: 10.1007/s11075-008-9162-2
[12] Watson, G.N.: A Treatise on the Theory of Bessel Functions. Cambridge University Press, Cambridge (1944) · Zbl 0063.08184
[13] Vidūnas, R.: Contiguous relations of hypergeometric series. J. Comput. Appl. Math. 153, 507--519 (2003) · Zbl 1018.33001 · doi:10.1016/S0377-0427(02)00643-X
[14] Koepf, W.: Hypergeometric summation. An Algorithmic Approach to Summation and Special Function Identities. Advanced Lectures in Mathematics. Friedr. Vieweg & Sohn, Braunschweig (1998) · Zbl 0909.33001
[15] Elbert, Á., Laforgia, A.: On the square of the zeros of Bessel functions. SIAM J. Math. Anal. 15, 206--212 (1984) · Zbl 0541.33001 · doi:10.1137/0515017